Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 102, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 1, 1997, 6:37 AM CDT for Leavenworth County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 1997, 6:37 AM CDT (11:37 UTC)
- Expired
- Jul 1, 1997, 7:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Leavenworth County, KS
The radar
The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 6:55 AM CDT | Hail 0.88 | Leavenworth, KS | Leavenworth County Emergency Management reported nickel-size hail during a severe thunderstorm 4 miles north of Leavenworth. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 5:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2402 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 011136 RRA
SVRMCI
KSC103-011215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
637 AM CDT TUE JUL 1 1997
* SEVERE THUNDERSTORM WARNING FOR
LEAVENWORTH COUNTY - EAST CENTRAL KANSAS
* UNTIL 715 AM CDT
* SOME LOCATIONS AFFECTED
EASTON BY 640 AM
JARBALO BY 645 AM
LANSING BY 655 AM
* AT 630 AM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 20 MILES NORTH NORTHWEST OF EASTON MOVING SOUTHEAST
AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING HAIL UP TO
GOLFBALL SIZE.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO GOLFBALL SIZE
AND WIND GUSTS AS HIGH AS 65 MPH.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
JHVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:03 AM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 1, 3:03 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 303 AM CDT MON JUN 30 1997 SEVERAL CONCERNS THIS MORNNING FOR THIS PACKAGE. BROAD AND STRONG INTRUSION OF 70 TO 90+ KT JET CRASHING ACRS WRN U.S. FROM 00Z RUN. THE 06Z PLAN VIEW PROFILER SHOW A SPLIT IN THE FLOW WITH A SECONDARY JET MAX ACRS TX/OK PANHANDLES. THE DIFFLUENCE GENERATED BY THIS MAY BE DEVELOPING ELEVATED WAA -SRHA OVER NERN KS ON THE EASTERN EDGE OF THE EXPANDING CAP AT MID-LEVELS. CURRENT CONVECTION OVER ERN NE AND NERN KS APPRS TO BE ON A WEAKENING TREND THIS MORNING AS CAP BUILDS EASTWARD. WILL LIKELY MENTION MORNING PCPN IN PART OF W CNTRL/ NW AND N CNTRL MO/NERN KS ZONE GROUP THIS MORNING...WITH A SMALLER CHANCE FOR KC METRO AND JUST TO THE EAST. NEXT...STRENGTH OF JET AND ASSOCIATED DYNAMICS MAY STRETCH LIFT WARM MID-LAYER ENOUGH TO COOL AND SHIFT THE THERMAL PROFILE FROM A CAPPING INVERSION TO A CONVECTIVE ENVIRONMENT...ESPECIALLY TO THE NORTH. SOUTHERN PART OF THE CWA MAY ESCAPE SIGNIFICANT CONVECTION TONIGHT. FINALLY...A MIXTURE OF GRADIENT AND DOWNSLOPE WIND FLOW MAY REQUIRE STRONGER WINDS IN ZONE PACKAGE LATER TODAY THROUGH WEDNESDAY. CURRENT WND/TEMP FCST LOOKS REASONABLE FOR TODAY...BUT MAY BUMP UP BOTH SLIGHTLY IN RESPONSE TO STRONG SYSTEM TO THE NORTH. WILL LIKELY ADJUST TEMPS DOWNWARD FOR MAXES AND MINS ON WEDNESDAY AS FRONT MOVES THROUGH CWA. WL LEAVE MENTION OF POPS IN FCST TONIGHT...AS CAP WEAKENS ENOUGH FOR FOR TSRA/SHRA POTENTIAL. AM NOT CONFIDENT ON THE DEGREE OF POPS...BUT WILL LIKELY LEAVE IN THE 30-50 PERCENT RANGE FOR NOW. MAY NEED TO BE RAISED BY DAYSHIFT. THANKS TO TOP AND STL FOR COORD CALLS THIS MORNING. .EAtX...NONE. SMITH
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:41 AM CDT | Severe Thunderstorm Warning | EAX | Atchison | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.